Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Tampa Bay, FL

May 5, 2007Hernando County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 5, 2007, 2:40 PM EDT for Hernando County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2007, 2:40 PM EDT (18:40 UTC)
Expired
May 5, 2007, 3:15 PM EDT
In force
35 min
Issued by
NWS Tampa Bay, FL
Area
Counties, with a storm outline in the text

County Hernando County, FL

The radar

The Tampa radar (KTBW), 102 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 051842
SVRTBW
FLC053-051915-
/O.NEW.KTBW.SV.W.0022.070505T1840Z-070505T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
240 PM EDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HERNANDO COUNTY IN FLORIDA.

* UNTIL 315 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL...6
  MILES NORTHWEST OF BROOKSVILLE...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKSVILLE.
  ROYAL HIGHLANDS.
 
MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...LARGE HAIL...
TORRENTIAL RAIN...AND DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

QUARTER SIZE HAIL IS LIKELY. MOVE INDOORS IMMEDIATELY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2869 8243 2868 8258 2845 8255 2854 8228
      2865 8238 2866 8242

$$

22
1 follow-up statement
000 
WWUS52 KTBW 051915 RRA
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
311 PM EDT SAT MAY 5 2007

FLC053-051921-
/O.EXP.KTBW.SV.W.0022.000000T0000Z-070505T1915Z/
HERNANDO-
311 PM EDT SAT MAY 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HERNANDO COUNTY WILL
EXPIRE AT 315 PM EDT...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTERN BROOKSVILLE.
  MASARYKTOWN. 

AT 311 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE 
THUNDERSTORM HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

A SKYWARN WEATHER SPOTTER REPORTED PEA SIZE HAIL ON SPRINGHILL DRIVE 
GOING WEST AT 259 PM EDT. THE STORM WILL CONTINUE TO BE CLOSELY 
MONITORED. 

&&

LAT...LON 2869 8243 2868 8258 2845 8255 2854 8228
      2865 8238 2866 8242

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:44 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 5, 12:44 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1244 PM EDT SAT MAY 5 2007

SHORT TERM (TONIGHT - MONDAY)...VISIBLE SATELLITE LOOP SHOWED SEA
BREEZE DEVELOPMENT AND INLAND MOVEMENT ON BOTH COASTS. IN
ADDITION...WATER VAPOR LOOP SHOWED WEAK SHORT WAVE SW-NE THROUGH
CEDAR KEY MOVING SOUTHEAST AT 14 KNOTS WHICH BRINGS IT TO A PUNTA
GORDA TO MELBOURNE LINE BY 00Z. COLLIDING SEA BREEZE FRONTS WILL
LEAD TO ISOLATED THUNDERSTORMS ACROSS INLAND COUNTIES BY EARLY
EVENING. UPPER LEVEL WAVE TO ENHANCE STRENGTH AND COVERAGE IN
DESOTO...HIGHLANDS...AND THE EASTERN PARTS OF CHARLOTTE AND LEE
COUNTIES WHERE SOME STORMS MAY CONTAIN LARGE HAIL.

EXPECT PATCHY FOG AGAIN TONIGHT DUE TO SMOKE/HAZE...CLEAR SKIES
AND LIGHT WINDS.

BACK DOOR COLD FRONT MAKES IT TO GAINESVILLE LATE SUNDAY AFTERNOON
AND QUICKLY SPREADS NORTHEAST WINDS OF 10 TO 15 KNOTS ACROSS
FORECAST AREA OVERNIGHT. SCATTERED THUNDERSTORMS TO DEVELOP IN
AFTERNOON WITH A 50 PERCENT CHANCE AROUND THE VILLAGES AS THE FRONT
APPROACHES. HEAT...MOISTURE AND AN UNSTABLE ATMOSPHERE WILL LEAD TO
A 40 PERCENT CHANCE IN INTERIOR COUNTIES SOUTH OF FRONT. WENT FOR 30
PERCENT ELSEWHERE.

DRIER AIR AND FALLING DEW POINT TEMPERATURES ARRIVE QUICKLY BEHIND
THE FRONT MONDAY ON BREEZY NORTHEAST WINDS. DAY TIME HIGH TEMPS DROP
ABOUT 10 DEGREES ALL LOCATIONS.

&&

.LONG TERM (MONDAY NIGHT - SATURDAY)...GFS/DGEX/ECMWF IN FAIRLY GOOD
AGREEMENT THROUGH THURSDAY NIGHT. DEEP LOW MEANDERS OFF THE SOUTHEAST
U.S. AS AN UPPER RIDGE BUILDS NORTHWARD FROM THE GULF COAST.
MEANWHILE HIGH PRESSURE INITIALLY OVER THE MID ATLANTIC SHIFTS TO
THE NORTHERN GULF WATERS. THE CWFA WILL BE STABLE AND GENERALLY
DRY WITH TEMPERATURES SLIGHTLY BELOW AVERAGE DUE TO NORTHERLY LOW
LEVEL FLOW.

FOR FRI AND SAT...THE MODELS BEGIN TO DIVERGE. THE DGEX RACES AN
UPPER TROUGH FROM THE PLAINS TO THE GULF COAST AND CUTS IT OFF AND
MERGES IT WITH THE ATLANTIC UPPER LOW WHILE THE SURFACE REFLECTION
DEEPENS AND MOVES NORTH ALONG THE MID ATLANTIC COAST.

THE GFS AND ECMWF ARE SLOWER...MORE CONSERVATIVE...IN SOME AGREEMENT.
THE SYSTEM OVER THE ATLANTIC MOVES NE (GFS) OR DRIFTS SOUTH (ECMWF).
BUT BOTH SHIFT DEEP RIDGING OVER THE GULF TOWARD FL AS THE TROUGH
OVER THE PLAINS SLOWLY MOVES EAST TO THE CENTRAL GULF COAST BY SAT.
THIS PATTERN CONTINUES DRY AND STABLE CONDITIONS ACROSS THE AREA
AND WILL ALLOW TEMPERATURES TO CLIMB ABOVE NORMAL SLIGHTLY. WILL
FAVOR THE GFS AND KEEP THE FORECAST RAIN FREE.

&&

.AVIATION...VFR WITH WINDS IN THE PRECESS OF SHIFTING TO ONSHORE FOR
THE AFTERNOON. EXPECT SOME TSRA/SHRA OVER THE INTERIOR LATE AFTERNOON
AND EARLY EVENING WITH ONLY ISOLATED COVERAGE. THIS CONVECTION MAY
APPROACH KFMY & KRSW BUT WILL NOT CARRY IN THE TAFS. WINDS BECOME
LIGHT VARIABLE/EAST OVER NIGHT WITH PATCHY BR/FU AROUND SR SUN.

&&

.MARINE...WINDS AND SEAS WILL INCREASE BEHIND THE BACK DOOR COLD
FRONT SUNDAY NIGHT EXERCISE CAUTION LEVELS AND POSSIBLY ADVISORY
CRITERIA OFFSHORE MONDAY NIGHT. TUESDAY INTO WEDNESDAY WINDS AND
SEAS WILL GRADUALLY SUBSIDE AS HIGH PRESSURE SETTLES OVER THE
SOUTHEAST U.S.

&&

.FIRE WEATHER...HUMIDITY TO REMAIN ABOVE RED FLAG CRITERIA NEXT
TWO DAYS...HOWEVER...DRY FUELS AND AN INCREASED THREAT OF
THUNDERSTORMS MAY

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  88  68  81 /  10  30  20   5
FMY  70  91  69  83 /  20  30  20  10
GIF  69  90  66  79 /  20  40  20   5
SRQ  70  87  67  81 /  10  30  20   5
BKV  64  88  64  79 /  10  40  20   5
SPG  75  88  71  80 /  10  30  20   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM...NOAH
LONG TERM/AVIATION...RKR
Hazardous weather outlook, May 5, 5:05 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
505 AM EDT SAT MAY 5 2007

FLZ039-042-043-048>052-055>057-060>062-065-051400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
505 AM EDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ALONG THE SEA BREEZE BOUNDARIES. THE BEST CHANCES WILL
BE OVER THE INTERIOR COUNTIES OF WEST CENTRAL FLORIDA SOUTHWARD
INTO SOUTHWEST FLORIDA. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
RAINFALL AND SMALL HAIL. IF OUTSIDE AND YOU SEE SIGNS OF A
DEVELOPING THUNDERSTORM...MOVE INDOORS AND STAY AWAY FROM WINDOWS
AND DOORS.

...FIRE WEATHER IMPACT...
THE COMBINATION OF THE RATHER DRY AIRMASS ACROSS THE REGION AND
DAYTIME TEMPERATURES CLIMBING INTO THE LOWER 90S WILL CAUSE
RELATIVE HUMIDITY VALUES TO FALL TO OR JUST BELOW 35 PERCENT FOR
UP TO 3 HOURS THIS AFTERNOON OVER INLAND AREAS RESULTING IN
POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
A BACK DOOR COLD FRONT WILL APPROACH THE AREA SUNDAY CAUSING
SCATTERED THUNDERSTORMS ACROSS THE REGION DURING SUNDAY AFTERNOON
AND NIGHT. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY RAINFALL
AND SMALL HAIL.

...WIND AND SEA IMPACT...
STRONG HIGH PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK
BEHIND THE COLD FRONT INCREASING WINDS AND SEAS TO AT LEAST
EXERCISE CAUTION LEVELS...POSSIBLY ADVISORY CRITERIA WELL
OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

In the hours before

Special weather statement, May 5, 2:33 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
233 PM EDT SAT MAY 5 2007

FLZ042-048-049-051915-
HERNANDO-CITRUS-PASCO-
233 PM EDT SAT MAY 5 2007

...STRONG THUNDERSTORMS WILL AFFECT CITRUS...HERNANDO...AND PASCO
COUNTIES...

A LINE OF STRONG THUNDERSTORMS DRIFTING EAST...WILL AFFECT SPRING
HILL...HOMOSASSA SPRINGS...BROOKSVILLE...ODESSA...LAND O LAKES...
MASARYKTOWN...AND INVERNESS...UNTIL 315 PM EDT. GUSTY WINDS UP TO 40
MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER WILL BE POSSIBLE.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

JCM

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:04 PM EDTSevere Thunderstorm WarningTBWCharlotte26 min
May 5, 2:25 PM EDTSevere Thunderstorm WarningTBWHillsborough35 min
May 5, 2:38 PM EDTSevere Thunderstorm WarningTBWCharlotte37 min
May 5, 3:29 PM EDTSevere Thunderstorm WarningTBWCharlotte, DeSoto31 min
May 5, 3:32 PM EDTSevere Thunderstorm WarningTBWPasco43 min
May 5, 3:42 PM EDTSevere Thunderstorm WarningTBWLee33 min
May 5, 4:24 PM EDTSevere Thunderstorm WarningTBWDeSoto36 min
May 5, 6:01 PM EDTSevere Thunderstorm WarningTBWLevy29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.